Format

Send to

Choose Destination
Curr Opin Infect Dis. 2002 Feb;15(1):23-9.

Hyperlactatemia syndromes in people with HIV infection.

Author information

1
Centre for Clinical Immunology, North Block Level 2, Royal Perth Hospital, Wellington Street, Perth, WA 6000, Australia. Mina.John@health.wa.gov.au

Abstract

Hyperlactatemia associated with use of nucleoside analogue reverse transcriptase inhibitors (NRTIs) is not a single entity but a spectrum of abnormalities. The spectrum reflects varying degrees of derangement in systemic homeostasis in the face of primary drug effects on lactate load. Lactic acidosis, characterized by metabolic acidosis, blood lactate above 5 mmol/l, hepatic steatosis and high mortality, represents the extreme end of this spectrum where there is complete decompensation. Partially compensated states of lactate excess have now been described, ranging from less fulminant symptomatic hyperlactatemia with hepatic steatosis to chronic or intermittent low-grade hyperlactatemia without acidosis, steatosis or any symptoms. At a population level, average venous lactate concentrations do rise following treatment with NRTIs but stabilize long term in the majority of cases. The average increase in systemic lactate turnover that is required to maintain such compensated blood levels is not known and research into this may provide insights into the extent of incipient mitochondrial toxicity associated with chronic NRTI use. At a tissue-specific level, it is not known which tissues or organs (liver, fat, other) are the predominant contributors to an increase in systemic lactate load, nor whether the primary defect is one of increased production, decreased elimination or both.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center